Alert archive / Virginia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 27, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at May 25, 2003, 11:20 PM EDT for Dinwiddie County, Virginia. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 25, 2003, 11:20 PM EDT (03:20 UTC)
- Expired
- May 25, 2003, 11:50 PM EDT
- In force
- 30 min
- Issued by
- NWS Wakefield, VA
- Area
- Counties, with a storm outline in the text
County Dinwiddie County, VA
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 3.3 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 77 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 953 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 10:30 PM EDT, 50 minutes earlier.
Area forecast discussion, May 25, 10:30 PM EDT, 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 930 PM EST SUN MAY 25 2003 TGNT...BANDS OF SLOW MOVING SHRA/TSTMS AFFECTING THE AREA NOW. AREA PROFILERS SHOW SLOWLY STRENGTHENING LLVL WNDS...AND BANDS OF SHRA/TSTMS ARE PARALLEL TO THE STEERING FLO. UPPER JET ENERGY SHOWN IN UPR PLOTS...AND IN WTR VPR IMAGERY...WTH SOME UPR DIVERGENCE OVR THE REGION. AREA SNDGS SHOW INCRSG MOISTURE AND INSTBLTY. SOME REPORTS OF PONDING OF WATER ON ROADWAYS...AND BASED ON CURRENT DATA...SHRA/TSTMS WL BECOME MORE WDSPRD THRU THE NGT...SO FLOOD WATCH CERTAINLY CONTS. WORDING LOCALLY HEAVY RAIN IN ZONES UNDER WATCH... AND HV INCREASED CHANCES OF RAIN ALL AREAS. REST OF FCST UNTOUCHED...AS UNSETTLED PATN CONTS THRU MOST OF THE WK. A LOOK BACK AT PAST MEMORIAL DAY WEEKENDS SINCE THE MID 1990S SHOWS THE LAST WK OF MAY CAN BE QUITE COOL AND RAINY...WTH MOST YEARS SHOWING BELOW NORMAL TEMPERATURES AND RAINFALL DURING THE LAST WEEK OF MAY. COINCIDENCE? PROBABLY...SINCE THERE WERE A COUPLE OF YEARS WHEN THE TEMPERATURES WERE NEAR TO ABOVE NORMAL AND RELATIVELY LTL RAIN. MIGHT BE WORTH RESEARCHING...DURING LESS BUSY TIMES. ON CSTL WTRS...SEAS SLOW TO COME DOWN OFF DELMARVA...SO SCA CONTS THERE...OTRW...WNDS AND SEAS WL STAY BELOW SCA IN THE REST OF THE WTRS. .AKQ... .MD...SMALL CRAFT ADVSY ATLC WTRS. .NC...NONE. .VA...SMALL CRAFT ADVSY ATLC WTRS CHINCOTEAGUE TO CAPE CHARLES. NS
Hazardous weather outlook, May 25, 5:40 AM EDT, 17 hours 40 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-251600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 540 AM EDT SUN MAY 25 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON MONDAY. CULLEN THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.
In the hours before
Local storm report, May 25, 11:03 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1103 PM EDT SUN MAY 25 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1050 PM CHASE CITY VA FLASH FLOOD
05/25/03 MECKLENBURG RT 49...RT 92 AND RT 47
FLOODED AROUND CHASE
CITY...SOME RESCUES FROM
CARS AND HOUSES
1050 PM KENBRIDGE VA FLASH FLOOD
05/25/03 LUNENBURG RT 137 AND RT 138 CLOSED
IN AREAS AROUND KENBRIDGE
AND DUNDAS
NSThe office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 9:19 PM EDT | Flash Flood Warning | AKQ | Mecklenburg | 5 hr |
| May 25, 10:06 PM EDT | Flash Flood Warning | AKQ | Lunenburg | 4 hr |
| May 26, 12:54 AM EDT | Flash Flood Warning | AKQ | Nottoway | 4 hr |
| May 26, 1:45 AM EDT | Flash Flood Warning | AKQ | Lunenburg, Mecklenburg | 3 hr |
| May 26, 2:06 AM EDT | Flash Flood Warning | AKQ | Chesterfield, Dinwiddie | 3 hr |
Nearby
Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.